Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 108, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 27, 2003, 9:43 AM EDT for Clearfield County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 9:43 AM EDT (13:43 UTC)
- Expired
- Aug 27, 2003, 10:45 AM EDT
- In force
- 62 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Clearfield County, PA
The radar
The State College radar (KCCX), 54 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 9:40 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 1.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1234 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 271343
SVRCTP
PAC033-271445-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
943 AM EDT WED AUG 27 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA
* UNTIL 1045 AM EDT.
* AT 943 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF DUBOIS...OR 6 MILES
SOUTHEAST OF PUNXSUTAWNEY...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROCKTON AROUND 950 AM.
S.B. ELLIOT STATE PARK AROUND 955 AM.
CURWENSVILLE AROUND 1000 AM.
HYDE AND CLEARFIELD AROUND 1005 AM.
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
LAT...LON 4128 7876 4081 7900 4073 7877 4072 7841
4095 7817
LA CORTE
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:50 AM EDT, 6 hours 53 minutes earlier.
Area forecast discussion, Aug 27, 2:50 AM EDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 250 AM EDT WED AUG 27 2003 MAIN FORECAST PROBLEM OF THE DAY WILL ONCE AGAIN BE TIMING OF SHWR/TSTM CHANCES TODAY AS WEAK COLD FRONT SLIDES SOUTHWARD ACROSS THE STATE. SVR THREAT APPEARS MINIMAL AS MID LVL SHEAR NOT TOO IMPRESSIVE...AS REFLECTED BY GENERAL THUNDER AREA PROGGED BY SPC FOR TODAY. FRONTAL BOUNDARY SHOWS UP BEST IN THE THICKNESS PACKING THIS MORNING FROM NORTHERN OHIO TO WESTERN NEW YORK STATE. ETA INDICATEDS LAYER PWS DECREASE BELOW 1.0 BY LATE TONIGHT AS BOUNDARY SETTLES SOUTH OF THE STATE. WL NEED TO CARRY CHC POPS INTO THIS EVENING ACROSS THE SOUTH...BUT NRN ZONE CUTS WILL HAVE MAINLY MORNING POPS ASSOCIATED WITH FROPA. A QUIET DAY IS THEN SEEN FOR THURSDAY AS SFC HIGH PRESSURE REIGNS TO OUR NORTH AND FRONTAL BOUNDARY LINGERS SOUTH OF THE REGION. RETURN FLOW OF MOISTURE AND WARMTH BEHIND AMPLIFYING 5H RIDGE AXIS IS SEEN FOR THU NIGHT AND FRIDAY. SLGT CHC SHOWERS RETURNING LATE THU NIGHT... BUT MORE LIKELY BY FRI AFTN AS LAYER PWS SURGE ABOVE 1.5 AGAIN AND SW FLOW ALOFT RETURNS WITH WEAK SHORTWAVES PROPOGATING THROUGH THE FLOW. OO UTC GFS INDICATES THE SLOW MOVING BOUNDARY WILL CONT TO BRING CHC POPS TO CENTRAL PA SAT NIGHT/EARLY SUNDAY...WITH DRIER SCENARIO PLAYING OUT AGAIN FOR LATER SUNDAY INTO EARLY MONDAY BEFORE RETURN MOISTURE FLOW REPLAYS ITSELF FOR LATE MON INTO TUES. ISC GRIDS AND WORK ZONES SENT. .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 87 64 85 67 / 30 20 10 10 WILLIAMSPORT 84 54 80 62 / 30 10 10 10 BRADFORD 75 43 75 58 / 30 10 10 20 JOHNSTOWN 77 60 77 62 / 30 20 20 20 ALTOONA 82 56 82 63 / 30 20 10 10 STATE COLLEGE 83 57 82 62 / 30 20 10 10 SELINSGROVE 86 64 82 64 / 30 10 10 10 LANCASTER 87 65 86 66 / 30 20 10 10 YORK 85 64 85 67 / 30 20 10 10 .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. DEVOIR
Hazardous weather outlook, Aug 27, 4:22 AM EDT, 5 hours 21 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-271015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 422 AM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 27, 8:32 AM EDT, 1 hour 11 minutes before
PAZ024-025-033>035-271400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 832 AM EDT WED AUG 27 2003 ...NUMEROUS THUNDERSTORMS TO AFFECT THE AREA... A CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING OUT OF SOUTHWESTERN PENNSYLVANIA...WILL MOVE INTO THE LAUREL HIGHLANDS AND CONTINUE THROUGH 10 AM. SOME OF THESE STORMS WILL BE ACCOMPANIED BY TORRENTIAL RAINS...HAIL AND GUSTY WINDS. INTENSE LIGHTNING IS ALSO LIKELY. WITH THE HEAVY RAIN...SOME MINOR FLOODING OF ROADWAYS AND OTHER POOR DRAINAGE AREAS IS ALSO POSSIBLE. DO NOT DERIVE ACROSS FLOODED ROADWAYS. LA CORTE
Special weather statement, Aug 27, 8:55 AM EDT, 48 minutes before
PAZ017>019-024>028-033>036-056-057-059-063>066-272300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 855 AM EDT WED AUG 27 2003 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... AN UPPER LEVEL DISTURBANCE AND A HUMID UNSTABLE AIRMASS ACROSS THE REGION...WILL COMBINE TO BRING THE CHANCE OF SEVERE THUNDERSTORMS TO THE SOUTHERN PART OF THE STATE TODAY. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER THIS MORNING AND INTO THE AFTERNOON. SOME OF THESE STORMS COULD BECOME LOCALLY SEVERE...CAUSING STRONG DAMAGING WINDS AND LARGE HAIL. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LA CORTE
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 9:35 AM EDT | Severe Thunderstorm Warning | CTP | Cambria | 55 min |
| Aug 27, 9:58 AM EDT | Severe Thunderstorm Warning | CTP | Blair | 17 min |
| Aug 27, 10:05 AM EDT | Severe Thunderstorm Warning | CTP | Centre | 70 min |
| Aug 27, 10:15 AM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 45 min |
| Aug 27, 10:27 AM EDT | Severe Thunderstorm Warning | CTP | Blair | 18 min |
| Aug 27, 10:42 AM EDT | Severe Thunderstorm Warning | CTP | Mifflin | 33 min |
| Aug 27, 5:47 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 43 min |
| Aug 27, 5:56 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 64 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.